Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Suffer itching on arms. Developed rough skin patch. Used allergy medicines. Taken Loratadine. Need information?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11917 Questions
Hi, I am a 60 year old woman, active and in great health but my arms, right above the elbow, itch as though I were being bitten by mosquitoes or poked with pins over and over. I have a developed a 4" patch of rough skin above both elbows and my hands constantly feel very warm from the inside (like my blood is running hot). I get relief from putting them under cold water but the itching is constant. I first began itching about 30 years ago but found relief with allergy medicine. My early allergy medication was a medicine which has since been banned due to causing heart attacks in women (it started with a "Z" - I can no longer remember what it was called). Since then I have taken 10 mg of Loratadine on a daily basis. Other medications I take are 20 mg Simvistatin and 2000 IU of Flex-a-min. The entire top layer of my skin throughout my body is very slightly numb. I have had a mild case of shingles across my shoulders which occurred approximately 20 years ago and did not last very long. Please let me know if you need any additional information.
Posted Sun, 22 Sep 2013 in Skin Hair and Nails
Answered by Dr. Michelle Gibson James 27 minutes later
Brief Answer:
Moisturise and steroid creams

Detailed Answer:
Hi, thanks for using healthcare magic

It sounds like eczema. One of the typical locations for eczema is in the region of the elbows.

In many persons the rash is provoked by particular allergens. If it is possible to have allergy tests done then you would be able to identify what is provoking the rash.
Allergy tests can either be in the form of blood tests or skin prick testing.

The blood tests can be taken by your doctor and sent to the lab.

Persistent itchy rashes can result in thickening or roughening of the skin like you describe.

It would be treated by keeping the area moist and topical steroid creams.

In general it is advised that within 3 minutes of bathing before all the water has been dried up that a moisturiser be applied.
The moisturiser would seal in the water to the skin. This reduces the itching and inflammation and also reduces the roughness.
Examples of moisturisers are E 45 and soft paraffin.

This is to reapplied throughout the day,at least 3 to 4 times.

The steroid creams are applied after the moisturiser. They are to be used sparingly. This is to be applied for 2 weeks, most creams are twice daily.

After the initial 2 weeks , it can be applied 3 to 4 times a week to keep the inflammation away.

I hope this helps, feel free to ask any additional questions
Above answer was peer-reviewed by
Follow-up: Suffer itching on arms. Developed rough skin patch. Used allergy medicines. Taken Loratadine. Need information? 1 hour later
This is a great answer and something I suspected. I recently started using Aveeno
Anti-itch concentrated lotion, Hydrocortione 1% cream and occasionally Benadryl cream. Should I be using something that is prescribed by a Dr. or are these ok? Sun (even with sun screen) feels a little intense - is this something I need to avoid?

Also, would the eczema be the reason my blood feeling so warm?

Is this a lifelong problem or can I get it under control with treatment?
Answered by Dr. Michelle Gibson James 10 minutes later
Brief Answer:
eczema can cause the increased warmth

Detailed Answer:

Since eczema is an inflammatory process, it can result in an increased warmth of the skin.

The hydrocortisone 1% would be a little too weak. That is mainly reserved for small children or for rashes on the face.

You may need a steroid cream such as bethamethasone, elocon, triamcinolone. These may need a prescription, you can speak to your local pharmacist first to find out if a prescription is required.

In some persons, the sun can aggravate a rash.

If there is a particular allergen that is causing the rash and this is eliminated, it is possible that the rash may resolve.

Please feel free to ask any additional questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor